Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 8, NWS Omaha, NE

September 8, 201221 counties in Nebraska; Monona County, Iowa

NWS Omaha, NE issued this red flag warning at Sep 8, 2012, 3:46 AM CDT for 21 counties in Nebraska; Monona County, Iowa. It took effect at Sep 8, 2012, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2012, 3:46 AM CDT (08:46 UTC)
In effect from
Sep 8, 2012, 1:00 PM CDT
Expired
Sep 8, 2012, 7:00 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
All 22 counties

Monona County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Gage County, NE, Jefferson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saline County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS83 KOAX 080846
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
346 AM CDT SAT SEP 8 2012

...FIRE DANGER INCREASES THIS AFTERNOON...

.GUSTY NORTHWEST WINDS COMBINING WITH MINIMUM RELATIVE HUMIDITY
AND DRY FUELS WILL CREATE DANGEROUS FIRE CONDITIONS THIS AFTERNOON.

IAZ043-NEZ011-012-015>018-030>034-042-081700-
/O.NEW.KOAX.FW.W.0008.120908T1800Z-120909T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
346 AM CDT SAT SEP 8 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR FIRE WEATHER ZONES 011...012...015...016...
017...018...030...031...032...033...034...042 AND 043...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 043. FIRE WEATHER ZONES 
  011...012...015...016...017...018...030...031...032...033... 
  034 AND 042. 

* WIND...NORTHWEST WINDS INCREASING TO 15 TO 25 MPH WITH GUSTS UP
  TO 30 MPH POSSIBLE.

* HUMIDITY...15 TO 22 PERCENT. 

* THUNDERSTORMS...NONE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$

DEWALD
3 follow-up statements
647 
WWUS83 KOAX 081641
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 AM CDT SAT SEP 8 2012

...FIRE DANGER INCREASES THIS AFTERNOON...

.GUSTY WEST TO NORTHWEST WINDS COMBINING WITH MINIMUM RELATIVE
HUMIDITY AND DRY FUELS WILL CREATE DANGEROUS FIRE CONDITIONS THIS
AFTERNOON.

IAZ043-NEZ011-012-015>018-030>034-042-090000-
/O.CON.KOAX.FW.W.0008.120908T1800Z-120909T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
1141 AM CDT SAT SEP 8 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 011...012...015...016... 017...018...030...
031...032...033...034...042 AND 043...

* AFFECTED AREA...FIRE WEATHER ZONE 043. FIRE WEATHER ZONES 
  011...012...015...016...017...018...030...031...032...033... 
  034 AND 042. 

* WIND...WEST TO NORTHWEST WINDS INCREASING TO 15 TO 25 MPH WITH
  GUSTS UP TO 30 MPH.

* HUMIDITY...15 TO 22 PERCENT.

* THUNDERSTORMS...NONE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

MAYES
145 
WWUS83 KOAX 081910
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT SAT SEP 8 2012

...FIRE DANGER CONTINUES AFTERNOON...

.GUSTY WEST TO NORTHWEST WINDS COMBINING WITH LOW RELATIVE
HUMIDITY AND DRY FUELS IS CREATING DANGEROUS FIRE CONDITIONS THIS
AFTERNOON. THE RED FLAG WARNING HAS BEEN EXPANDED SOUTHWARD IN
NEBRASKA.

NEZ043-044-050-051-065-066-078-088-089-090000-
/O.EXA.KOAX.FW.W.0008.000000T0000Z-120909T0000Z/
COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-
GAGE-
210 PM CDT SAT SEP 8 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
FIRE WEATHER ZONES 011...012...015...016... 017...018...030...
031...032...033...034...042 AND 043...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 043. FIRE WEATHER ZONES 
  011...012...015...016...017...018...030...031...032...033... 
  034 AND 042. 

* WIND...WEST TO NORTHWEST WINDS INCREASING TO 15 TO 25 MPH 
  WITH GUSTS UP TO 30 MPH. 

* HUMIDITY...15 TO 22 PERCENT.

* THUNDERSTORMS...NONE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

IAZ043-NEZ011-012-015>018-030>034-042-090000-
/O.CON.KOAX.FW.W.0008.000000T0000Z-120909T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
210 PM CDT SAT SEP 8 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 011...012...015...016... 017...018...030...
 031...032...033...034...042 AND 043...

* AFFECTED AREA...FIRE WEATHER ZONE 043. FIRE WEATHER ZONES 
  011...012...015...016...017...018...030...031...032...033... 
  034 AND 042. 

* WIND...WEST TO NORTHWEST WINDS INCREASING TO 15 TO 25 MPH 
  WITH GUSTS UP TO 30 MPH. 

* HUMIDITY...15 TO 22 PERCENT.

* THUNDERSTORMS...NONE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

MAYES
983 
WWUS83 KOAX 090004
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT SAT SEP 8 2012


IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-066-078-088-
089-090115-
/O.EXP.KOAX.FW.W.0008.000000T0000Z-120909T0000Z/
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-
704 PM CDT SAT SEP 8 2012

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES
011...012...015...016...017...018...030...031...
032...033...034...042...043...043...044...050...051...065...066...
078...088 AND 089...

WITH WINDS BEGINNING TO DIMINISH AND RELATIVE HUMIDITIES RISING
THIS EVENING...FIRE WEATHER CONDITIONS ARE BEGINNING TO IMPROVE.
THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Sep 8, 2:51 AM CDT, 55 minutes earlier.

Area forecast discussion, Sep 8, 2:51 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 AM CDT SAT SEP 8 2012

.DISCUSSION...

NIL WEATHER OVER THE NEXT 4 DAYS WITH VERY DRY CONDITIONS
EXPECTED. THIS WILL LEAD TO SOME FIRE WEATHER CONCERNS IN
NORTHEAST NEBRASKA BOTH THIS AFTERNOON AND THEN AGAIN MONDAY
AFTERNOON.

HIGH PRESSURE WILL REMAIN ACROSS THE WESTERN HIGH PLAINS TODAY
WHILE A SECONDARY COLD FRONT MOVES THROUGH THE DAKOTAS. A FEW CUMULUS
CLOUDS COULD DEVELOP AS THERMAL TROUGH MOVES THROUGH THE AREA
TODAY...BUT STILL GENERALLY SUNNY ACROSS THE REGION WITH HIGHS
REACHING THE LOWER 80S. DEWPOINTS IN THE UPPER 30S TO LOWER
40S WILL RESULT IN MINIMUM RELATIVE HUMIDITY VALUES AT OR BELOW 20
PERCENT IN NORTHEAST NEBRASKA THIS AFTERNOON. WHEN COMBINED WITH
NORTHWEST WINDS AT 15 MPH...BUT GUSTING UP TO 25 MPH...ALONG WITH
THE SEVERE DROUGHT CONDITIONS...WILL BE ENOUGH TO REQUIRE THE
ISSUANCE OF A RED FLAG WARNING...VALID FROM 2PM TO 7PM.

THE COOL FRONT SETTLES THROUGH THE REGION THIS EVENING WITH HIGH
PRESSURE BUILDING IN BEHIND IT. THIS WILL RESULT IN ANOTHER COOL
NIGHT AND THEN A SLIGHTLY COOLER DAY ON SUNDAY WITH RELATIVELY
POOR OVERALL MIXING. MINIMUM RELATIVE HUMIDITY WILL AGAIN REACH
THE LOWER 20S SUNDAY...BUT LIGHTER WINDS SPEEDS NEGATE ANY
SIGNIFICANT FIRE DANGER.

THE HIGH PRESSURE RIDGE SHIFTS EAST OF THE AREA SUNDAY EVENING
ALLOWING A RETURN SOUTHERLY FLOW TO SET UP ON MONDAY. WITH A
STRENGTHENING PRESSURE GRADIENT...WINDY CONDITIONS WILL DEVELOP
WITH SOUTH WINDS AT 20 TO 30 MPH...AND HIGHER GUSTS...BUT BELOW
ADVISORY CRITERIA. HIGH TEMPERATURES WILL WARM TO THE UPPER 80S TO
AROUND 90. SURFACE DEWPOINTS WILL ALSO BE HIGHER...BUT MINIMUM
RELATIVE HUMIDITY VALUES WILL BE LOW ENOUGH TO CREATE FIRE DANGER
CONDITIONS AGAIN AND ESPECIALLY ACROSS EASTERN NEBRASKA. WILL
PROBABLY NEED A FIRE WEATHER WATCH EVENTUALLY LATER TODAY OR
SUNDAY.

TUESDAY WILL BE ANOTHER DRY DAY AHEAD OF A COLD FRONT THAT IS
EXPECTED TO MOVE INTO THE NE/SD BORDER REGION TUESDAY NIGHT...THEN
MOVE THROUGH THE FORECAST AREA THROUGH THE DAY WEDNESDAY AND EVEN
LINGER INTO EARLY THURSDAY SOUTH OF INTERSTATE 80. BOTH THE
GFS/ECMWF ARE IN EXCELLENT AGREEMENT ON THE TIMING AND PLACEMENT
OF THE FRONT...ALTHOUGH THE GFS IS JUST SLIGHTLY QUICKER IN MOVING
THE PRECIP THREAT SOUTH OF THE AREA BY THURSDAY EVENING. NOT
SEEING MUCH IF ANY INSTABILITY IN THE MODELS WITH THE
SYSTEM...THUS MOSTLY A RAIN CHANCE AT THIS TIME ALTHOUGH GIVEN
TIME OF DAY PASSAGE COULD NOT RULE OUT AN ISOLATED RUMBLE OF
THUNDER ALONG/SOUTH OF I80 WEDNESDAY AFTERNOON/EVENING.

DRY WEATHER ON TAP FOR FRIDAY/SATURDAY WITH MID 70S FOR HIGHS.

DEWALD

&&

.AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.

VFR CONDITIONS UNDER MOSTLY CLEAR SKIES ARE EXPECTED THROUGH
SATURDAY EVENING. LIGHT NORTHWEST WINDS OVERNIGHT WILL KICK UP
INTO THE 15 TO 20KT RANGE DURING THE LATE MORNING AND
AFTERNOON...THEN DIE BACK DOWN SATURDAY EVENING. A FEW AFTERNOON
CUMULUS CLOUDS COULD FORM BUT SHOULD REMAIN SCATTERED AT FL040.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR NEZ011-012-015>018-030>033-042.

IA...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR IAZ043.

&&
Hazardous weather outlook, Sep 7, 4:32 PM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT FRI SEP 7 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE REGION TUESDAY NIGHT THROUGH
THURSDAY AS SEVERAL WEATHER DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

Nearby

Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Iowa, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.